Has anyone had breathing problem taking Morphine?

Hello, I had a very bad day yesterday and called my out of hours doctor who called an ambulance. I had great difficulty in taking a deep breath, my normal breathing was very shallow. I have Secondary Sjogren's syndrome and usually have a dry mouth and eye's. My nose has been very dry and used a nasal spray to help, it didn't matter how much water I drank I still remained very dry. I had an MRI last week and had a panic attack as the scanner was very small, plus they had cold air blowing directly into my face, above my nose and mouth and it took my breathe away, and that was that, I had to get out. I don't think they will ever get me to have another MRI although I went in feet first once I had calmed down, It has caused panic attacks several times since. I don't usually suffer from them even though I am closterfobic, as long as I close my eyes before entering the scanner I am ok.

My GP increased the Morphine from 20mg to 30mg morning and night, two weeks ago, the doctor at the hospital felt that could have caused the problem, advising me to take a lower dose. It was very frightening finding it so difficult to swallow or breathe. The doctor arranged for a nebulizer whilst in the A&E, I think that helped somewhat, I had difficulty again keeping the mask over my nose and mouth.

I am curious to know if anyone else has experienced the above or similar and what do you do to help ease the problem. I should mention that I am on anti-tnf for some time now without any problem. The Morphine is to help with the RA pain but also a prolapse disc which is why I had the MRI.

All the best to everyone who suffers with RA and especially those who are having to live with the terrible weather we are having in the UK. God bless everyone. x

10 Replies

  • Hi Angel- Delight, morphine is known to cause depressed breathing so I would agree with the hospital who think that is he reason for your breathing problems. If it were me I would be visiting my GP in order to find some other pain relief. Of course we are not encouraged to give advice here, I'm just saying what I would do in your shoes. Clemmie

  • Thank you, Clemmie. I appreciate letting me know what you would do if it happened to you and that is exactly what I intend to do tomorrow. Sue

  • I think that I am "sensitive" to morphine, feeling very ill when taking it. It's not been really confirmed but I've had it after surgery & needed nebulisers, also tried a butrans patch which I removed after a few days.

    Then last week I had a spinal for an op but it seems I coughed & breath held so I wonder if they gave me some then?

    I worry about what I can take for pain, I'm off to see my GP tomorrow as having just had a knee replacement I am VERY sore!

  • Hello Pauline, I am also very sensitive to most medications, at first I was ok, but then when it was increased I started with the breathing problems. What made it worse was the dryness in my nose, throat and mouth even though I kept drinking water. Good luck with your GP visit tomorrow, I hope they can sort something out for you. x

  • Hello Angel

    Opiates on a high dose can can cause breathing problems, the GP should keep you right on the dose, if you are on Biologics they also have a long list of contraindications.

    Good Luck


  • Thank you for your reply, Bob. I am going to make an appt with my GP this morning. My breathing has improved on the lower dose as the hospital Doctor recommended.


  • Hi sue sorry to hear you've had a terrible experience...I've never had morphine but I'm not good on any medication....sorry I'm not answering your question....but when you mention you have secondary sjorgrens I'm interested as what you use for your dry nose...I've tried nasal spays which give me a bad head...I have secondary sjorgrens and I've had no one explain anything to me...I've been on website to read up on it...I suffer from allergies so I find my nasal swelling dizziness off balance it's a nightmare...and no one can help me...if you have any advice I would appreciate it thanks Nicola x

  • Hi Nicola, I have an appointment with my GP this afternoon so I may know more then. My Consultant Rhuemy Clinic gave me a prescription for my dry eyes, and suggested I keep drinking sips of water, which is ok through the day. I have a very dry nose and mouth which caused me a lot of breathing problems. I am hoping my GP will give me something to help with my dry nose. I am sorry but I can only say how it effects me. Your Consultant or GP should be able to advise better as other things can contribute such as medications or other health problems.

  • Hi Nicola

    I have sjorgens, I use drops during the day, and lacrilube at night for my eyes. Have tried sprays and gel for nose and mouth, but not very successful. I have found a smear of vaseline inside helps my nose,, but my mouth is always dry. I just carry fluid everywhere!

    Hope you find something to help! M x

  • Hi thanks for your post...I'm going try Vaseline...I find with nasal sprays they give me a bad head... Everywhere I go I carry a bottle of water...if not i would start coughing uncontrollably...my eyes are chronic...I have scars on both eyes with reoccurring ulcers :( luckily its not as yet affected my vision...I'm on loads of different eye drops...steriod drop...and at night I use daloube...I've also have had my tear ducts plugged...my eyes feel chronic most days...sending you caring hugs Nicola x

You may also like...